Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 216, NWS Wichita, KS

August 10, 2017Labette County, Neosho County, Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 10, 2017, 8:17 PM CDT for Labette County, Neosho County, Wilson County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 8:17 PM CDT (01:17 UTC)
Expired
Aug 10, 2017, 8:43 PM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Labette County, KS, Neosho County, KS, Wilson County, KS

The radar

The Tulsa radar (KINX), 155 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

995 
WUUS53 KICT 110117
SVRICT
KSC099-133-205-110230-
/O.NEW.KICT.SV.W.0216.170811T0117Z-170811T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service WICHITA KS
817 PM CDT THU AUG 10 2017

The National Weather Service in WICHITA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Wilson County in southeastern Kansas...
  Northeastern Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 930 PM CDT

* At 817 PM CDT, a severe thunderstorm was located over Chanute,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chanute, Erie, St. Paul, Galesburg, Earlton, South Mound and
  Chanute Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3764 9560 3773 9555 3773 9541 3767 9509
      3739 9509 3738 9508 3728 9508
TIME...MOT...LOC 0117Z 297DEG 22KT 3763 9548 

HAIL...1.25IN
WIND...60MPH
 
$$

COOK
2 follow-up statements
815 
WWUS53 KICT 110134
SVSICT

Severe Weather Statement
National Weather Service WICHITA KS
834 PM CDT THU AUG 10 2017

KSC205-110143-
/O.CAN.KICT.SV.W.0216.000000T0000Z-170811T0230Z/
Wilson KS-
834 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WILSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas.

LAT...LON 3728 9508 3759 9553 3773 9552 3773 9541
      3767 9509 3739 9509 3738 9508
TIME...MOT...LOC 0133Z 299DEG 17KT 3761 9546 

$$

KSC099-133-110230-
/O.CON.KICT.SV.W.0216.000000T0000Z-170811T0230Z/
Labette KS-Neosho KS-
834 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN LABETTE AND NEOSHO COUNTIES...

At 833 PM CDT, a severe thunderstorm was located near Chanute, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Chanute, Erie, St. Paul, Galesburg, Earlton, South Mound and Chanute
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3728 9508 3759 9553 3773 9552 3773 9541
      3767 9509 3739 9509 3738 9508
TIME...MOT...LOC 0133Z 299DEG 17KT 3761 9546 

HAIL...1.25IN
WIND...60MPH
 
$$

COOK
942 
WWUS53 KICT 110143
SVSICT

Severe Weather Statement
National Weather Service WICHITA KS
843 PM CDT THU AUG 10 2017

KSC099-133-110153-
/O.CAN.KICT.SV.W.0216.000000T0000Z-170811T0230Z/
Labette KS-Neosho KS-
843 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LABETTE AND
NEOSHO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas.

LAT...LON 3728 9508 3759 9553 3773 9552 3773 9541
      3767 9509 3739 9509 3738 9508
TIME...MOT...LOC 0142Z 297DEG 22KT 3758 9539 

$$

COOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:37 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 10, 6:37 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
637 PM CDT Thu Aug 10 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 156 PM CDT Thu Aug 10 2017

Water vapor imagery shows potent shortwave impulse tracking across
northern WI and approaching the western Great Lakes. At the
surface, cold front extends from northern MO and across far
northern KS.

Storms have developed along the cold front over nw KS, likely
aided by upslope processes. Current thinking is that storms will
continue along the front as it pushes south this evening. Should
also see convection expand in coverage as 850-700mb moisture
transport ramps up toward sunset in addition to much of the area
moving into the right entrance region of an unseasonably strong
upper jet. While storms will be possible just about anywhere
across forecast area this evening, feel the more robust activity
should be generally along and west of I-135 where better
instability will be situated. Should once again be plenty of shear
for large hail with downburst winds also a threat. Will also run
with a flood watch for areas that have received the most rainfall
over the past several days which will generally be the southwest
corner of our forecast area. Thing should be fairly progressive
with the bulk of the activity south of the forecast area by 2 am.

By sunrise Fri, the majority of the showers and storms should be
down in OK with a cool airmass left over KS. Expecting an increase
in convection Fri night over western KS as some of the deeper
moisture starts to work back around the western fringe of the
surface high. This will also be aided by sw KS remaining in the
right entrance region of the upper jet. There is good model
agreement in shortwave energy diving southeast out of the
central/northern Rockies Sat night that should ramp up shower and
storm chances. Some of this may linger into Sun as the atmosphere
remains very moist in the low levels.

Confidence remains high that below normal afternoon highs will
maintain through the weekend but will still feel muggy as we keep
some low level moisture around.

.LONG TERM...(Monday through Thursday)
Issued at 156 PM CDT Thu Aug 10 2017

Pattern looks to remain unsettled through much of this period.
Unseasonably strong westerlies will remain in place as the
surface high shifts east. This will keep low level moisture in
place as a number of perturbations slide through the flow. At
this time the better rain chances look to be Tue into Tue night as
a wave slides across northern KS and Nebraska. May actually see a
warming trend toward the end of the work week which may get
afternoon highs back closer to seasonal normals.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 632 PM CDT Thu Aug 10 2017

Ongoing convection will last into the overnight as the current
activity moves southeast. High Plains convection is expected to
come together into a MCS with that system moving across northern
OK and southern KS overnight. This system will affect the KICT and
KCNU TAFs at most.

Outside of those storms, conditions will remain VFR until about
10z when fog will start to form. There are more clouds this
evening than what occurred this morning, so while the fog is
possible, it should not be was widespread or as dense as it was
Thursday morning.

Once the fog burns off Friday morning, conditions will be VFR
until the next chance of storms late Friday night.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  82  67  81 /  70  20  20  50
Hutchinson      65  83  65  80 /  70  10  20  50
Newton          66  83  64  79 /  60  20  20  40
ElDorado        67  82  64  80 /  60  20  20  40
Winfield-KWLD   68  83  67  81 /  70  40  20  50
Russell         62  82  64  81 /  60  10  30  40
Great Bend      63  83  65  81 /  60  10  30  50
Salina          64  84  65  82 /  60  10  20  30
McPherson       64  83  64  80 /  60  10  20  40
Coffeyville     68  84  66  82 /  60  50  20  40
Chanute         66  83  65  82 /  60  30  10  40
Iola            67  83  64  81 /  60  30  10  30
Parsons-KPPF    68  83  66  82 /  60  40  20  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for KSZ067.

Flash Flood Watch through Friday morning for KSZ082-083-091>093.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KRC
Hazardous weather outlook, Aug 10, 6:50 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
650 PM CDT Thu Aug 10 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-120000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
650 PM CDT Thu Aug 10 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Storms are expected across most of the area tonight. The strongest
storms are expected to remain south of Highway 50. The main threats
are half dollar size hail, 60 mph winds and heavy rain and flooding
possible with the stronger storms.

See latest flood watch along with severe thunderstorm watches for
additional details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storm chances are expected to return late Friday night into
Saturday. While severe storms are not expected, some small hail,
50 mph winds and brief heavy rain will be possible with the
stronger storms.

Saturday night through Wednesday the area will remain in an
unsettled weather pattern. While organized severe storms are not
anticipated, a few strong storms producing small hail, gusty winds
and brief heavy rain will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

KRC

In the hours before

Special weather statement, Aug 10, 6:46 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
646 PM CDT THU AUG 10 2017

KSZ092-110015-
Sumner KS-
646 PM CDT THU AUG 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Sumner County in south central Kansas...

* Until 715 PM CDT

* At 645 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles southwest of Wellington...
  moving east at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wellington, South Haven, Geuda Springs, Mayfield and Perth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
south central Kansas. A severe thunderstorm watch also remains in
effect until 900 PM CDT for south central Kansas.

LAT...LON 3708 9765 3726 9759 3726 9715 3703 9715
TIME...MOT...LOC 2346Z 276DEG 12KT 3717 9752

LAWSON
Special weather statement, Aug 10, 6:52 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
652 PM CDT THU AUG 10 2017

KSZ098-099-110030-
Montgomery KS-Chautauqua KS-
652 PM CDT THU AUG 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Montgomery County in southeastern Kansas...
  Southeastern Chautauqua County in southeastern Kansas...

* Until 730 PM CDT

* At 650 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Peru, or 7 miles northwest of
  Caney...moving east at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Caney, Sedan, Peru, Chautauqua, Havana and Niotaze.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas.

LAT...LON 3700 9621 3717 9618 3713 9583 3700 9585
TIME...MOT...LOC 2352Z 290DEG 32KT 3705 9605

LAWSON
Special weather statement, Aug 10, 7:17 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Wichita KS
717 PM CDT THU AUG 10 2017

KSZ071-072-110045-
Woodson KS-Allen KS-
717 PM CDT THU AUG 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Woodson County in southeastern Kansas...
  Western Allen County in southeastern Kansas...

* Until 745 PM CDT

* At 715 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Yates Center...moving east at
  30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Iola, Humboldt, Yates Center, La Harpe, Gas, Neosho Falls, Bassett,
  Batesville, Petrolia, Rose, Iola Airport, Piqua and Toronto Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas.

LAT...LON 3773 9534 3774 9563 3774 9592 3801 9589
      3802 9530 3773 9529
TIME...MOT...LOC 0017Z 269DEG 28KT 3788 9574

LAWSON
Special weather statement, Aug 10, 7:24 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Wichita KS
724 PM CDT THU AUG 10 2017

KSZ093-110100-
Cowley KS-
724 PM CDT THU AUG 10 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Cowley County in south central Kansas...

* Until 800 PM CDT

* At 723 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Geuda Springs, or 7 miles
  northwest of Arkansas City...moving east at 30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Geuda Springs and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
south central Kansas. A severe thunderstorm watch also remains in
effect until 900 PM CDT for south central Kansas.

LAT...LON 3706 9715 3725 9715 3725 9677 3705 9679
TIME...MOT...LOC 0023Z 273DEG 27KT 3715 9714

LAWSON
Local storm report, Aug 10, 7:30 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
730 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             4 NNW GEUDA SPRINGS     37.16N 97.17W
08/10/2017  E0.88 INCH       SUMNER             KS   TRAINED SPOTTER

&&

JAS
Special weather statement, Aug 10, 7:50 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service WICHITA KS
750 PM CDT THU AUG 10 2017

KSZ071-095-096-110115-
Wilson KS-Woodson KS-Neosho KS-
750 PM CDT THU AUG 10 2017

The National Weather Service in WICHITA has issued a

* Significant Weather Advisory for...
  Northeastern Wilson County in southeastern Kansas...
  Southeastern Woodson County in southeastern Kansas...
  Northwestern Neosho County in southeastern Kansas...

* Until 815 PM CDT

* At 749 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Buffalo, or 9 miles west of
  Chanute...moving southeast at 30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Chanute, Buffalo, Earlton and Chanute Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 900 PM CDT for
southeastern Kansas.

LAT...LON 3750 9552 3765 9577 3780 9566 3776 9552
      3773 9552 3773 9543 3771 9535
TIME...MOT...LOC 0049Z 298DEG 25KT 3769 9564

COOK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:01 PM CDTSevere Thunderstorm WarningICTSumner30 min
Aug 10, 7:17 PM CDTSpecial Weather StatementICTAllen, Woodson28 min
Aug 10, 7:24 PM CDTSpecial Weather StatementICTCowley36 min
Aug 10, 7:50 PM CDTSpecial Weather StatementICTWilson25 min
Aug 10, 9:00 PM CDTSpecial Weather StatementICTWilson30 min
Aug 10, 9:50 PM CDTSpecial Weather StatementICTButler25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.